Alert archive / Utah / Hard Freeze Warnings in 2021
Hard Freeze Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this hard freeze warning at Oct 13, 2021, 3:27 PM MDT for Duchesne County, Sevier County, Utah. It took effect at Oct 13, 2021, 9:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2021, 3:27 PM MDT (21:27 UTC)
- In effect from
- Oct 13, 2021, 9:00 PM MDT
- Expired
- Oct 14, 2021, 8:50 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Duchesne County, UT, Sevier County, UT
The radar
The Salt Lake City radar (KMTX), 224 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WWUS75 KSLC 132127 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 327 PM MDT Wed Oct 13 2021 UTZ119-141500- /O.NEW.KSLC.HZ.W.0006.211014T0300Z-211014T1500Z/ Sevier Valley- Including the cities of Richfield and Salina 327 PM MDT Wed Oct 13 2021 ...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Sevier Valley. * WHEN...From 9 PM this evening to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
413 WWUS75 KSLC 132200 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 400 PM MDT Wed Oct 13 2021 UTZ114-141500- /O.EXA.KSLC.HZ.W.0006.211014T0300Z-211014T1500Z/ Western Uinta Basin- Including the cities of Duchesne and Roosevelt 400 PM MDT Wed Oct 13 2021 ...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 24 expected. * WHERE...Western Uinta Basin. * WHEN...From 9 PM this evening to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ119-141500- /O.CON.KSLC.HZ.W.0006.211014T0300Z-211014T1500Z/ Sevier Valley- Including the cities of Richfield and Salina 400 PM MDT Wed Oct 13 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Sevier Valley. * WHEN...From 9 PM this evening to 9 AM MDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
154 WWUS75 KSLC 141450 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 850 AM MDT Thu Oct 14 2021 UTZ114-119-141600- /O.CAN.KSLC.HZ.W.0006.000000T0000Z-211014T1500Z/ Western Uinta Basin-Sevier Valley- Including the cities of Duchesne, Roosevelt, Richfield, and Salina 850 AM MDT Thu Oct 14 2021 ...HARD FREEZE WARNING IS CANCELLED... Hard freeze conditions are no longer expected this morning. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this hard freeze warning went out at Oct 13, 4:33 AM MDT, 10 hours 54 minutes earlier.
Area forecast discussion, Oct 13, 4:33 AM MDT, 10 hours 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
433 AM MDT Wed Oct 13 2021
.SYNOPSIS...The large winter storm that impacted Utah will
continue to pull away from the region this morning. The next,
weaker system will impact Utah from Wednesday evening into
Thursday with another round of rain and snow showers across
northern Utah. High pressure will build into the state for the
weekend.
&&
.SHORT TERM (Through 12Z/6AM MDT Saturday)...
Area of low pressure that brought an active couple of days of
weather to the region can be seen centered over eastern WY early
this morning. Western fringes of moist, cyclonic flow linger over
high terrain areas of NE Utah and SW Wyoming, and as such
lingering light snow showers, especially over west-facing slopes,
will linger through mid-morning before diminishing. Additional
snow accumulations will be largely inconsequential. Dry advection
is underway in the boundary layer, as evidenced by an eastward-
advancing sharp back edge to the stratus deck, which at 3AM MDT
extends from Curlew Junction to Gunnison Island south through
central Juab and Beaver Counties. West of here under clearing
skies, effective radiating conditions have allowed for many
locations to drop below freezing. Many northern valley locations
currently in a Hard Freeze Warning (with the exception of the Rush
Valley) may remain above freezing through the morning thanks to
the insulating properties of the stubborn stratus deck. In terms
of lake effect precipitation this morning, an earlier Salt Lake
band has diminished. Light showers can be seen downwind of Utah
Lake on MTX's 0-degree tilt, and these should come to an end
shortly after sunrise owing to the entrainment of drier boundary
layer air from the west combined with a forecast low-level wind
shift to the SE by sunrise this morning.
Mid-level trough and attendant shortwave can be seen across
western Oregon early this morning as it propagates southeastward.
The trough is forecast to undergo gradual amplification as it
approaches and swings through the area. The trough axis remains
on track to slide through the region Thursday morning. The areal
extent of precipitation potential has trended downward with this
system. Current expectations are that scattered showers will
develop across northwestern Utah and the Uintas by late this
afternoon within a regime of mid-level warm advection and
southerly upslope flow. Scattered showers, mainly in the form of
snow, are forecast to gradually increase across extreme northern
and northeast Utah as well as SW Wyoming during the evening before
becoming focused across northern Utah and SW Wyoming overnight --
coincident with the best dynamics associated with the approaching
trough. Snow levels across the urban areas of Weber, Davis, Salt
Lake and Utah counties will be initially high enough to support
rain. However, after 12Z (6AM) flow is forecast to shift to the NW
through the column, commencing cold advection. 700mb temperatures
remain forecast to fall to around -9 to -10C Thursday morning,
which would be at record cold values for the date. Lake-induced
precipitation enhancement remains a distinct possibility Thursday
morning for areas southeast of the Great Salt Lake as well as Utah
Lake. In terms of the thermal profile and resultant precipitation
type, confidence is high that the thermal profile will be cold
enough to support snow on all benches across the Wasatch Front
Thursday morning. Valley thermal profiles are less certain, as
some high-resolution CAMs keep the boundary layer warm enough for
rain, while others suggest a full changeover to snow will occur
across valley floors. Thus, precipitation type and snowfall
amounts across valleys of the Wasatch Front are uncertain. Have
opted to favor a colder idea but not quite as cold as the models
on the coldest end of the envelope. Record or near record cold
700mb temperatures will aid in the production of several hundred
Jules of lake- induced CAPE. Heavier showers induced by the lake-
boundary layer delta-T may be intense enough to dynamically cool
the boundary layer to support a changeover to snow. Initially,
boundary layer flow will tend to favor the Bountiful area. As flow
trends increasingly northerly through the morning, lake induced
showers should shift southward towards SLC and finally the western
SLC valley by mid-morning. CAMs suggest roughly a 6-hr window
between 6AM-12PM as being the most favorable for the heaviest
precipitation, not only downwind of the lakes but across the
benches and adjacent mountains as well. This is when upslope flow
will be maximized as well. Current snowfall forecast indicates 1-4
inches across the Wasatch, with perhaps an inch or two for
benches. Going forecast will indicate less than 1 inch for most of
the lower elevations of the SLC valley. This will be highly
dependent on precipitation types and rates. The low-end solution
mirrors a scenario where changeover to snow does not occur, while
a high-end solution would bring as much as 1-2" to lower
elevations of the SLC valley. Soil temperatures remain in the low
60s, so heavier rates would be needed to induce accumulation.
Should heavier snow showers develop, perhaps some road slush could
result, especially for bridges, overpasses and elevated surfaces.
We'll continue to monitor this potential through the day. All
three scenarios ranging from the low end to the high end remain in
play at this time. As mentioned, forecast certainty in bench and
Wasatch accumulations is higher, as p-type will be mainly snow
through the event above 5,000 feet. The bulk of the forecast
uncertainty lies in the valley.
Showers will become more diffuse downwind of the lakes during the
afternoon as the boundary layer warms. Elsewhere, mainly snow
showers will continue through the day across NE Utah, SW Wyoming,
the Uintas and adjacent Uinta basin south through the central
mountains. The southern extent of snow shower potential has been
trimmed back compared to previous forecasts. Snow showers will
gradually diminish Thursday evening behind the exit of the trough
passage. While high-res models indicate the snow growth zone
drying out during the evening, there is some potential for a lake-
effect shower or two to continue owing to continued NW flow into
the evening.
Freezing temperatures remain in play for Friday morning across the
Wasatch Front. Ultimately, low temperatures will be directly tied
to the extent of lingering stratus trapped in the valleys in the
wake of the trough passage. The model spread is quite large in
this regard, although recent model trends indicate a slight uptick
in potential stratus coverage. NBM probability of exceedance
suggests a 60% chance for temperatures to reach 32 at SLC Friday
morning, with a 29% chance for temperatures to reach 28.
Additional hard freeze warnings may be needed for the Wasatch
Front to account for this potential.
Otherwise, a dry, cool and pleasant day is in store across the
region on Friday, with temperatures forecast to be 10-15 degrees
below seasonable values. Lows Saturday morning are forecast to be
generally 1-5 degrees less cold when compared to Friday morning.
.LONG TERM...(After 12Z/6AM MDT Saturday)...
All long range models are in good agreement in building a ridge
over the region this weekend. Temperatures will moderate from 5 to
10 degrees below normal Saturday to within 5 degrees of normal by
Sunday and Monday. Valleys that received decent snow amounts past
day will be at the low end of this temperature recovery, while
mountain locations, despite the snow, will warm more
significantly. This will be due to the inversion that is expected
to be present Saturday. However, as a weakening trough moves to
the West Coast Sunday southwest winds will increase across the
western valleys and temperatures will warm more despite the 700mb
temperatures remaining the same as Saturday, as the inversion is
expected to be eradicated.
By Monday, the deterministic models are quite different in their
depiction of the trough moving through the Great Basin/Northern
Rockies. The EC splits the trough and develops a 700mb circulation
over central Wyoming, which brings some precipitation to northern
portions of the forecast area Monday night. However, the GFS has the
main energy with this trough moving across the Northern Rockies with
nothing more than a weak cold front moving into the area. The GFS
and the GEFS do not support any precip into the forecast area. The
NBM version 4.1 shows just a slight chance of precip in northeast
Utah from about Provo north and east, while the NBM 4.0 shows
slightly higher PoPs. Since there is a rather large spectrum of
possibilities but the cluster tool shows an overall ridge position
across the western CONUS, have opted to go with the flat to slightly
ridging solution of the Cluster tool. This is supported by
the NBM PPI06 forecast of no PoPs for the CWA.
&&
.AVIATION...KSLC...VFR conditions will prevail at the terminal
through about 12Z Thursday when cigs are expected to lower to MVFR
or IFR levels due to light snow. Winds will likely remain
southerly through about 10-12Z Thursday before shifting to the NW.
However, there is a 30% chance of winds becoming NW for a few
hours between 21 and 01Z this afternoon.
REST OF UTAH AND SOUTHWEST WYOMING...Low clouds obscuring mountains
will occur from just north of KBCE northward along the mountain
spine to the Northern Wasatch Mountains and Uintas through about 15-
16Z this morning. In addition, patchy fog may be encountered over
the southwest valleys and could remain until 14-15Z. A weak trough
moving across northern Utah and southwest Wyoming this afternoon
will spread a cloud shield at or just above mountain tops from about
Provo northward after 21Z. Be aware that some mtn top obscuration
could occur at this time. After 06z, cigs will lower over the
northern half of Utah with widespread mountain tops obscured and
local mountains obscured light snow from about KSLC to the Idaho
border and to KEVW after 10Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Hard Freeze Warning until 9 AM MDT this morning for UTZ102>104-
106-114>116-119>122-129-130.
WY...None.
&&
ADeSmet/Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 13, 4:38 AM MDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 438 AM MDT Wed Oct 13 2021 UTZ101>131-WYZ021-141045- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 438 AM MDT Wed Oct 13 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Another disturbance will bring snow showers and the potential for winter driving conditions to portions of northern Utah, SW Wyoming and Utah's central mountains tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow showers will continue Thursday across portions of northern Utah, SW Wyoming and Utah's central mountains. Winter driving conditions will be possible at times, especially over summits. Precipitation type is less certain in the Wasatch Front Thursday morning, and some light snow is possible. Light accumulations are expected on benches, however. Freezing temperatures are possible across urban areas of Weber, Davis, Salt Lake and Utah counties Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Hard Freeze Warnings in Utah, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.